My daughter is spiking in her sleep. She is on novolog in the day and basaglar at night. All of a sudden 3 weeks ago she started spiking. She would go to bed between 120-190 and by 230 am shes 300. Her endo just says increase basal but that’s not helping. I correct her but by morning for school shes 190 and stays 190 by lunch if I correct her for breakfast. I’m at my whits end . Any suggestions? Shes 8 and diagnosed at 3. Unless shes was sick this has never happened . No symptoms of sickness and appetite is very much in tact
I’m wondering if she’s eating a snack at night, especially if her numbers are on the lower end? Some of us do to prevent going low, but the food could be causing the rise. If she is having something to tide her over overnight, her nutritionist could recommend some choices that could keep her even without rising so much.
After dinner if she wants a snack at 7 I do but if she doesnt I dont but it’s still a spike either way. Pickles are her favorite before bed and thats not even high in carbs
Thank you for sharing. Some people on the forum have shared that a particular formulation works better than another - Novolog works great, Humalog not so well - and the same can be true of the long acting insulins. I don’t know if that typically occurs after you’ve been using one for a while, but it might be worth checking into along with other suggestions I’m sure you’ll be seeing.
Ok thank you. Novolog definitely works well for her . Originally she was on lantus but because of insurance she had to be switched to basaglar which was ok then she was on levemir which worked but didn’t last past 8 hrs now she is back on basaglar and having issues. I’m not sure how long it takes for it to start working because if she is continuously going up after 6 hrs I’m not sure if it’s even working . But this is all of a sudden before 2 weeks ago it was fine
Hi @stixxs512. Many people have higher basal insulin requirements at night. I do. My overnight insulin requirement is 30/50% higher than my after lunch requirements. Children go through growth and both the growing and the changing hormones require changing basal insulin strategies . Many people split basal insulin injections to 2 at 12 hours apart for better coverage. I could never get a good basal from shots and that’s the real reason I use a pump.
Insulin requirements change. Especially in kids. I urge you to work with a CDE or endo until you are happy with her control
I understand Ndidi @stixxs512 the frustration you are experiencing while trying to help your daughter regulate her diabetes.
Lantus and Basaglar are both “insulin glargine”, so there really should not be a difference in how they affect your daughter; although she may be the exception. I agree with her doctor’s recommendation about increasing her basal insulin as a beginning point. It may need to be increased again or the timing of injection changed.
I didn’t notice if you mentioned doing a finger-stick BG Check three hours after she supper. I suggest that you do these checks for a while, write down the time and BG value and share this information with the doctor; the doctor will possibly change the bolus:carb ratio for that meal or suggest a correction. If the doctor or CDE has not educated you in calculating a correction dose, ask for instructions. Always be very cautious with correction dosing, especially in the evening and at night.
I’m NOT a medical doctor and my suggestions are based on what I know has worked for me while adjusting my insulin dosing for more than 60 years.
Do you know of a difference levemir and basaglar?
Ndidi @stixxs512, I haven’t had personal experience with Levemir [Insulin Detemir] other than that the makers claim that it “is similar” to Lantus. I make note that the manufacturer does NOT claim that Levemir is the same as Lantus or Basaglar.
Your daughter’s doctor is the one to make the decision that it is appropriate treatment - this is a prescription medicine needing doctor specific approval.